A recent study in Kyoto, Japan, has suggested that there is a strong correlation between taking bisphosphonate drugs and the appearance of Osteonecrosis of the jaw (ONJ), or necrosis of the jaw. Ironically, biphosphonates are usually prescribed to treat bone diseases such as osteoporosis, and is a common cancer treatment drug, meant to combat the effects of chemotherapy. Why a drug meant to cure bone disease can cause bone disease remains a mystery, but this study takes us one step closer to understanding. A sample of 3216 patients were surveyed who had osteoporosis or some form of cancer that affects the bones. All of the patients had a recent tooth extraction. The patients who were taking biphosphonates were 5 times as likely to develop ONJ than those taking some other forms of medication. Female patients over 65 who were given biphosphonates intravenously were the most likely to develop the disease, and the possible correlation with inflamed periodontal tissue is also discussed.
A complimentary fact sheet about ONJ outlines possible risks in great detail, along with early symptoms, to increase the chance of nipping this disease in the bud. If your doctor recommends the use of biphosphonates, it’s suggested to immediately bo an appointment to see your dentist, and go back frequently for check ups to catch any developments early. It’s highly suggested to schedule any known oral surgeries before any use of biphosphonates begins. The fact sheet also brings to attention the need to check dentures more frequently, as they can rub and irritate the gingiva as well. If a denture wearer does develop ONJ, than this rubbing can accelerate the problem.
Until a cure is found, education and prevention are the best medicines!